Alert archive / South Dakota / Tornado Warnings in 2010

Tornado Warning 20, NWS Aberdeen, SD

August 12, 2010Grant County, South Dakota; Big Stone County, Minnesota

NWS Aberdeen, SD issued this tornado warning at Aug 12, 2010, 5:29 PM CDT for Grant County, South Dakota; Big Stone County, Minnesota. It was in force for 31 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 12, 2010, 5:29 PM CDT (22:29 UTC)
Expired
Aug 12, 2010, 6:00 PM CDT
In force
31 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon

Counties Big Stone County, MN, Grant County, SD

The radar

The Aberdeen radar (KABR), 167 km from the middle of the area, began a volume at 22:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 12, 5:40 PM CDTHAIL 1Ortonville, MN
Aug 12, 6:00 PM CDTTSTM WND GST 603 Ese Odessa, MN3-INCH-DIAMETER BRANCHES DOWN AND NICKEL-SIZED HAIL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 12, 3:22 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 10.5 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2010-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2998 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2010-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 107 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2998 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
1024 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
107 m²/s²
0-3 km storm-relative helicity
331 m²/s²
Significant tornado parameter
1.5
Supercell composite
6.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

803 
WFUS53 KABR 122229
TORABR
MNC011-SDC051-122300-
/O.NEW.KABR.TO.W.0020.100812T2229Z-100812T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
529 PM CDT THU AUG 12 2010

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHEASTERN BIG STONE COUNTY IN WEST CENTRAL MINNESOTA...
  NORTHEASTERN GRANT COUNTY IN NORTHEAST SOUTH DAKOTA...

* UNTIL 600 PM CDT

* AT 527 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS
  STORM WAS LOCATED 5 MILES SOUTHEAST OF MILBANK...AND MOVING
  NORTHEAST AT 35 MPH.

* THIS TORNADIC STORM WILL BE NEAR...
  ORTONVILLE AND BIG STONE CITY AROUND 540 PM CDT...
  ARTICHOKE AROUND 600 PM CDT...

OTHER LOCATIONS IMPACTED BY THIS TORNADIC THUNDERSTORM INCLUDE ODESSA
AND CORRELL.

THIS WARNING INCLUDES HIGHWAY 12 BETWEEN MILE MARKERS 389 AND 399.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 4518 9612 4522 9627 4525 9631 4525 9640
      4527 9644 4512 9644 4510 9657 4525 9667
      4541 9611 4525 9612 4524 9610
TIME...MOT...LOC 2229Z 241DEG 30KT 4519 9652

$$
TMT
1 follow-up statement
602 
WWUS53 KABR 122258
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
558 PM CDT THU AUG 12 2010

MNC011-SDC051-122307-
/O.EXP.KABR.TO.W.0020.000000T0000Z-100812T2300Z/
BIG STONE MN-GRANT SD-
558 PM CDT THU AUG 12 2010

...THE TORNADO WARNING FOR NORTHEASTERN GRANT AND SOUTHEASTERN BIG
STONE COUNTIES WILL EXPIRE AT 600 PM CDT/500 PM MDT/...

THE TORNADO THREAT HAS DIMINISHED...THEREFORE THE TORNADO WARNING HAS
EXPIRED. HOWEVER...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT 
FOR THE AREA AND SMALL HAIL...GUSTY WINDS ARE STILL POSSIBLE WITH 
THIS THUNDERSTORM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT THURSDAY EVENING
FOR WEST CENTRAL MINNESOTA AND NORTHEAST SOUTH DAKOTA.

LAT...LON 4518 9612 4522 9627 4525 9631 4525 9640
      4527 9644 4512 9644 4510 9657 4525 9667
      4541 9611 4525 9612 4524 9610
TIME...MOT...LOC 2257Z 241DEG 30KT 4530 9623

$$
TMT

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this tornado warning went out at Aug 12, 3:29 PM CDT, 2 hours earlier.

Area forecast discussion, Aug 12, 3:29 PM CDT, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
329 PM CDT THU AUG 12 2010

.SHORT TERM...THROUGH SUNDAY AM

MAIN FOCUS IS ON SHORT TERM THUNDERSTORM POTENTIAL. WILL NOT
REHASH PREVIOUS DISCUSSIONS AS THERE HAS BEEN LITTLE CHANGE IN
FORECAST PARAMETERS. THUNDERSTORM ENVIRONMENT EAST OF HIGHWAY 281
SUGGESTIVE OF POTENTIAL FOR STORM ROTATION...PARTICULARLY IF
LINKED WITH WARM FRONT SITUATED FROM HOSMER TO WATERTOWN.
AGAIN...ONLY CAVEATS ARE THE RATHER WEAK JET ALOFT...AND WARM H7
TEMPERATURES TO CONTEND WITH. ONCE THROUGH WITH CONVECTIVE
ACTIVITY...UPPER TROUGH BEGINS TO MOVE INTO REGION. COOLING
THROUGHOUT THE PROFILE WILL SUPPORT A NEARLY DAILY CHANCE FOR
THUNDER DESPITE THE LOWER DEWPOINT AIRMASS THROUGH THE REST OF THE
SHORT TERM.

.LONG TERM...SUNDAY THROUGH THURSDAY
A PATTERN CHANGE THAT COMES TO FRUITION IN THE SHORT RANGE LASTS
WELL INTO THE EXTENDED...THAT PATTERN FEATURING A MID LEVEL TROF
OVER THE NORTHERN PLAINS. THIS PATTERN TENDS TO FAVOR BELOW NORMAL
TEMPERATURES...AND FOR THE MOST PART THAT IS WHAT IS REPRESENTED
IN THE TEMPERATURE GRIDS. AS FOR PCPN...IT IS VERY HARD TO
DETERMINE TIMING OF WAVES IN THE FAST NORTHWEST FLOW ALOFT. IN
ADDITION TO THE FAIRLY STRONG WINDS ALOFT...THE MID LEVEL
TEMPERATURES WILL BE COOL ALLOWING FOR DIABATICALLY DRIVEN
SHOWERS...ESPECIALLY EARLY IN THE LONG TERM FORECAST. HOWEVER FOR
NOW COVERAGE OF SHOWERS LOOKS PRETTY LOW AND THUS WILL LEAVE OUT
OF THE FORECAST FOR THE TIME BEING...EXCEPT FOR MONDAY
NIGHT/TUESDAY WHEN ANOTHER BOUNDARY MIGRATES EAST ACROSS THE
REGION.

&&

.AVIATION...
TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

VFR CONDITIONS ARE EXPECTED OUTSIDE OF ANY THUNDERSTORM ACTIVITY.
THE HIGHEST PROBABILITIES OF THUNDER WILL BE AT KABR AND
ESPECIALLY KATY LATE THIS AFTERNOON AND EVENING. SEVERE STORMS ARE
POSSIBLE.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

SHORT TERM...CONNELLY
LONG TERM...TDK
AVIATION...TDK

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Aug 12, 4:38 AM CDT, 12 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
438 AM CDT THU AUG 12 2010

MNZ039-046-SDZ006>008-011-018>023-130945-
TRAVERSE-BIG STONE-BROWN-MARSHALL-ROBERTS-DAY-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-
438 AM CDT THU AUG 12 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TODAY AND TONIGHT. SOME
THUNDERSTORMS LATER THIS AFTERNOON AND THROUGH THE EVENING HOURS COULD
BECOME STRONG TO SEVERE WITH THE MAIN THREAT BEING LARGE HAIL UP
TO GOLF BALL SIZE AND DAMAGING WINDS IN EXCESS OF 60 MPH. ISOLATED
TORNADOES WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

CHANCES FOR THUNDERSTORMS REMAIN IN THE FORECAST THROUGH SATURDAY...HOWEVER
THE SEVERE THREAT APPEARS VERY MINIMAL AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEED AFTER 3 PM CDT.

SDZ003>005-009-010-015>017-033>037-045-048-051-130945-
CORSON-CAMPBELL-MCPHERSON-WALWORTH-EDMUNDS-DEWEY-POTTER-FAULK-
STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO-
438 AM CDT THU AUG 12 2010 /338 AM MDT THU AUG 12 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA AND NORTH CENTRAL SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TODAY AND TONIGHT. SOME
THUNDERSTORMS THIS AFTERNOON COULD BECOME STRONG WITH THE MAIN
THREAT BEING HAIL UP TO PENNY SIZE AND GUSTY WINDS AROUND 40 TO 50 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

CHANCES FOR THUNDERSTORMS REMAIN IN THE FORECAST THROUGH SATURDAY...HOWEVER
THE SEVERE THREAT APPEARS VERY MINIMAL AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

SD

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 10:00 PM CDTSevere Thunderstorm WarningABRCorson60 min
Aug 12, 5:22 PM CDTSevere Thunderstorm WarningABRGrant, Roberts68 min
Aug 12, 5:42 PM CDTSevere Thunderstorm WarningABRBig Stone, Traverse48 min
Aug 12, 5:56 PM CDTSevere Thunderstorm WarningABRBig Stone34 min

Nearby

Tornado Warnings in South Dakota, 2010Tornado Warnings in Minnesota, 2010Every tornado warning in 2010Tornadoes in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.